Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 223, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2011, 1:42 AM EDT for Greenbrier County, West Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2011, 1:42 AM EDT (05:42 UTC)
- Expired
- Jun 5, 2011, 2:45 AM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 5.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 9.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 AM EDT, 2 minutes earlier.
Area forecast discussion, Jun 5, 1:40 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 140 AM EDT SUN JUN 5 2011 .SYNOPSIS... THE UPPER LEVEL RIDGE WHICH HAS BEEN KEEPING OUR WEATHER PATTERN DRY FOR THE PAST SEVERAL DAYS WILL BEGIN TO BREAK DOWN DURING THE EARLY PART OF THE COMING WEEK. THIS WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR AREA FOR SUNDAY AS A COLD FRONT APPROACHES FROM THE OHIO RIVER VALLEY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... MCS WEAKENING FOR THE MOST PART ACROSS WV THIS MORNING WITH STRONGEST AREA OF STORMS ENTERING NRN GREENBRIER COUNTY ALONG THETA-E/INSTABILITY GRADIENT. UPPED POPS IN THIS AREA BUT EXPECT THE TREND OF SHOWERS/STORMS TO WEAKEN THROUGH THE MORNING. BASED ON SURFACE DEW POINT AND LIFTED INDEX TRENDS...APPEARS THE WARM FRONT HAS CROSSED EAST THROUGH THE FORECAST AREA. NOW THAT SURFACE DEW POINTS ARE IN THE UPPER 50S TO LOWER 60S...AND BASED ON CURRENT OBSERVATIONS AND THE LATEST LAV GUIDANCE HAVE RAISED MINIMUM TEMPERATURES IN MOST LOCATIONS. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/... THUNDERSTORM ACTIVITY IS EXPECTED TO BE THE SCATTERED BY SUNDAY AFTERNOON...WITH A SLIGHT CHANCE THAT A FEW STORMS WILL BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS...IN ADDITION TO PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING. INCREASED CLOUD COVER WILL KEEP SUNDAY AFTERNOON TEMPERATURES WEST OF THE BLUE RIDGE MAINLY IN THE 80S...HOWEVER EXPECT HIGHS TO REACH THE 90S IN SOUTHSIDE VIRGINIA AND THE NORTH CAROLINA PIEDMONT...WHERE CLOUD COVER WILL NOT BE AS WIDESPREAD UNTIL EARLY AFTERNOON. THE AREA WILL BE ON THE EASTERN PERIPHERY OF AN UPPER RIDGE...UNDER A NORTHWEST FLOW. BY 00Z (8 PM EDT) MONDAY...AN UPPER LEVEL SHORTWAVE EMBEDDED IN THIS NW FLOW WILL HAVE MOVED THROUGH THE FORECAST AREA...HELPING TO PUSH A COLD FRONT SOUTH OF THE AREA. BECAUSE THE BEST FORCING AT THIS TIME WILL BE SOUTH OF OUR REGION...LOWERED POPS SUNDAY EVENING AND ENDED PRECIP EARLIER. ALSO LOWERED LOW TEMPERATURES SUNDAY NIGHT A FEW DEGREES...CLOSER TO THE COOLER GFS MOS VALUES WITH CLEARING SKIES...DIMINISHING WINDS...AND DIRER AIR ARRIVING BEHIND THE FRONT. EXPECT DRY WEATHER WITH LOWER HUMIDITY LEVELS TO BE FOUND MONDAY...UNDER A WEAK SFC RIDGE. CONSIDERING THE LIMITED MIXING EXPECTED AND THE COOLER START TO THE DAY...TRIMMED HIGH TEMPS MONDAY DOWN CLOSER TO THE COOLER NAM MOS GUIDANCE VALUES MONDAY. SFC HIGH PRESSURE IS FORECAST TO RESIDE IMMEDIATELY OVER THE FORECAST AREA TUESDAY MORNING. SO AGAIN...ANTICIPATE A NICE DROP IN TEMPS WITH A DRY AIR MASS IN PLACE AND LEANED TOWARD THE COOLER GFS MOS GUIDANCE FOR LOWS. THE WARM UP RETURNS TUESDAY AS UPPER LEVEL HEIGHTS BUILD AND 850MB WINDS BECOME MORE WESTERLY ENHANCING DOWNSLOPE FLOW. MODELS ALSO SHOW A WEAK SHORTWAVE MOVING THROUGH THE AREA LATE TUESDAY. WITH FORECAST RAOB SOUNDINGS SHOWING CAPES NEAR 400 J/KG AT BOONE,NC...A MOISTENING ATMOSPHERE WITH PWS PUSHING OVER AN INCH...AND WEAK LOW LEVEL CONVERGENCE IN THE MOUNTAINS...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... EARLY IN THE LONG TERM PERIOD...THE UPPER LEVEL RIDGE AGAIN BUILDS OVER THE FORECAST AREA TUESDAY NIGHT THROUGH WEDNESDAY...WITH THE 00Z/ECMWF MORE AMPLIFIED AND FARTHER EAST WITH THE RIDGE AXIS VERSUS THE CANADIAN AND GFS MODELS. REGARDLESS WHICH OF THESE MODELS VERIFY...WE EXPECT ANOTHER ROUND OF NEAR RECORD OR RECORD WARMTH WEDNESDAY AND EVEN INTO THURSDAY...AS THE GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD DEVIATIONS ABOVE NORMAL. BY THE END OF THE LONG TERM PERIOD...UPPER LEVEL SHORTWAVES MOVING ACROSS THE U.S./CANADIAN BORDER AND A LARGE UPPER LOW MOVING EAST THROUGH THE CANADIAN PRAIRIES...FLATTEN THE UPPER LEVEL RIDGE BY FRIDAY INTO SATURDAY. THE 00Z/ECMWF IS MORE AGGRESSIVE WITH DEVELOPING A WEAK UPPER TROF OVER THE EASTERN U.S. DURING THIS TIME...BUT THE MODEL TRENDS HAVE BEEN WEAKER WITH THIS TROF. THEREFORE...KEPT TEMPS ABOVE NORMAL THROUGH THIS PERIOD...BUT CONTINUED A SMALL CHANCE OF STORMS WITH LOW LEVEL THETA-E RIDGE IN PLACE...WEAK LOW LEVEL CONVERGENCE ALONG A DEVELOPING LEE-SIDE TROF...AND SLIGHTLY COOLER MID LEVEL TEMPS UNDER THE WEAKENING RIDGE. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... COMPLEX OF TSRA THIS MORNING HEADING SE TOWARD KLWB...BUT SHOULD WEAKEN SOME. SO WILL HAVE A TEMPO GROUP FROM 07-08Z BASED ON TIMING AT LWB FOR IFR VSBYS WITH MVFR CIGS AND THUNDERSTORMS. ELSEWHERE...SHOULD REMAIN VFR...ALTHOUGH BLF COULD SEE A SHOWER INVOF OF THE TERMINAL AROUND 10Z IF THIS COMPLEX HOLDS...AND THIS IS WHERE THE AREA OF BETTER INSTABILITY IS TRANSFERRING. FOR THE TAF PERIOD...LEANED TOWARD THE NAM SOLUTION WHICH FAVORS REDEVELOPMENT OF SHRA/TSRA ALONG THE FRONT BY MIDDAY. HOWEVER...COVERAGE COMES INTO QUESTION...AND THE THREAT OF ANY AIRPORT RECEIVING PRECIP IS CHANCY SO REMOVED THE PREDOMINANT THUNDER BUT LEFT IN CB WITH VCSH...EXCEPT LYH/DAN/BCB WHERE THIS AREA WILL BE IN THE BETTER INSTABILITY THIS AFTN. SHRA/TSRA ACTIVITY SHOULD WANE BY EARLY EVENING WITH VFR CONDITIONS PREVAILING. SOME THUNDERSTORMS THIS AFTN WILL BE CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY STRONG WINDS. AS PREVIOUSLY DISCUSSED...RAINFALL FROM SUNDAY AFTERNOON STORMS COULD LEAD TO PATCHY FOG FOR LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. WEAK SURFACE CONVERGENCE COULD BRING ISOLATED THUNDERSTORMS TO THE BLUE RIDGE AND WEST TUESDAY AND AGAIN THURSDAY AFTERNOON...WITH THE STORMS DRIFTING EAST INTO THE VA/NC PIEDMONT IN THE EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...AMS/WP SHORT TERM...NF/PH LONG TERM...PH AVIATION...AMS/WP
Hazardous weather outlook, Jun 4, 3:40 AM EDT, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EDT SAT JUN 4 2011 NCZ001-003>006-018>020-VAZ032>035-043>047-058-059-050745- ASHE-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-YADKIN-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 340 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED SEVERE WEATHER IS POSSIBLE ON SUNDAY. THE GREATEST CONCERN IS LARGE HAIL WITH DAMAGING WINDS A SECONDARY CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. NCZ002-VAZ007-009>020-022>024-WVZ042>045-050745- ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 340 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SLIGHT RISK OF SEVERE WEATHER IS FORECAST ON SUNDAY FOR THE AREA. LARGE HAIL WILL BE THE MAIN CONCERN WITH DAMAGING WINDS A SECONDARY CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. DS
In the hours before
Special weather statement, Jun 5, 12:51 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT SUN JUN 5 2011
VAZ020-WVZ045-050545-
BATH VA-GREENBRIER WV-
1251 AM EDT SUN JUN 5 2011
...STRONG THUNDERSTORMS WILL AFFECT BATH AND GREENBRIER COUNTIES...
AT 1249 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTHEAST OF SUMMERSVILLE TO 19 MILES NORTH OF MARLINTON...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR LEONARD AROUND 135 AM...FALLING SPRING
AROUND 140 AM AND WARM SPRINGS AROUND 145 AM.
LAT...LON 3823 8035 3811 8035 3805 8026 3804 8016
3806 8011 3807 7997 3810 7994 3813 7995
3815 7992 3818 7992 3824 7985 3827 7978
3806 7961 3794 8040 3817 8059 3827 8043
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:51 AM EDT | Special Weather Statement | RNK | Bath | 54 min |
| Jun 5, 2:28 AM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 32 min |
| Jun 5, 2:59 AM EDT | Special Weather Statement | RNK | Craig, Giles, Roanoke | 31 min |
| Jun 5, 3:28 AM EDT | Special Weather Statement | RNK | Giles, Montgomery | 32 min |
| Jun 5, 4:39 AM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jun 5, 4:59 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 61 min |
| Jun 5, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, City of Covington | 54 min |
| Jun 5, 6:22 PM EDT | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 53 min |
| Jun 5, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 53 min |
| Jun 5, 6:44 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 61 min |
| Jun 5, 7:00 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 60 min |
| Jun 5, 7:24 PM EDT | Special Weather Statement | RNK | City of Salem | 66 min |
| Jun 5, 4:25 PM EDT | Special Weather Statement | RNK | Wilkes | 65 min |
| Jun 5, 5:01 PM EDT | Special Weather Statement | RNK | Watauga | 59 min |
| Jun 5, 5:56 PM EDT | Special Weather Statement | RNK | Watauga | 64 min |
| Jun 5, 7:16 PM EDT | Special Weather Statement | RNK | Watauga | 59 min |
| Jun 5, 1:47 AM EDT | Special Weather Statement | RNK | Greenbrier | 58 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.